Montana, 2014High Wind in Montana, January 11 to 13, 2014
January 11 to 13, 2014 · NWS BYZ · 17 events in 16 counties and zones
A powerful storm system brought high winds across the entire Billings Forecast Area. High pressure across the Great Basin area combined with a surface low pressure across the Dakotas resulted in very tight pressure gradients across the eastern half of Montana, as well as the northern portions of Wyoming.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system brought high winds across the entire Billings Forecast Area. High pressure across the Great Basin area combined with a surface low pressure across the Dakotas resulted in very tight pressure gradients across the eastern half of Montana, as well as the northern portions of Wyoming. Sustained winds around 40 mph with gusts over 60 mph were common from the late morning hours through the afternoon. In Billings, a tree briefly knocked out power in a neighborhood while a business sign on Broadwater fell on a van in a parking lot, smashing the windshield. In addition, a semi-truck blew over on Interstate 90 near Greycliff. This was also a record setting day of winds for Billings. The Billings Airport recorded its highest average daily wind speed ever recorded at 33 mph. This broke the previous record of 32 mph set on March 27, 1956.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 11, 9:08 AM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Jan 11, 9:08 AM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
908 AM MST SAT JAN 11 2014
.UPDATE...
FORECAST REMAINS ON TRACK THIS MORNING...THEREFORE ONLY MINOR
CHANGES MADE. INSPECTION OF MESOSCALE MODELS THIS MORNING...INCLUDING
THE HRRR AND SSEO...CONFIRM THE FORECAST THINKING OF STRONG WINDS
FOR LIVINGSTON TO BIG TIMBER TO HARLOWTON WHERE HIGHLIGHTS ARE
ALREADY IN PLACE. FURTHERMORE...THESE MODELS PRODUCE STRONG WINDS
ON THE MOUNTAINS ABOVE RED LODGE...AND SHOW SOME HINTS OF MOUNTAIN
WAVE ACTIVITY BRINGING STRONGER WINDS INTO LOWER ELEVATIONS OF
CARBON COUNTY. ANOTHER AREA OF CONCERN FOR STRONG WINDS THIS
AFTERNOON AND EVENING IS THE FORT SMITH AREA AND LOCATIONS IN THE
BIG HORN MOUNTAINS. HAVE INCREASED WINDS THERE BASED ON MAGNITUDE
OF 700 MB WINDS COMING ACROSS AND INDICATIONS FROM HIGH RES
MODELS.
CHURCH
&&
.SHORT TERM...VALID FOR TDY AND SUN...
MAIN FORECAST CHALLENGE FOR THE SHORT-TERM PERIOD CONTINUES TO BE
WINDS. INHERITED A WIND ADVISORY FOR GAP FLOW AREAS AND BIG
TIMBER...HIGH WIND WATCH FOR RED LODGE FOR MOUNTAIN WAVES...AND
HIGH WIND WATCH FOR WHEATLAND AND JUDITH GAP. PATTERN FEATURES A
JET MOVING INTO THE AREA TODAY USHERING SHORTWAVE ENERGY INTO THE
AREA LATE TODAY THROUGH SUN WHEN ANOTHER JET MOVES IN FROM BC AND
THE PACIFIC NW. THIS FAST FLOW WILL BRING STRONG WINDS ALOFT TO
THE REGION WITH 700 MB WINDS RANGING FROM 50 TO 75 KT THROUGH THE
PERIOD. THE STRONGEST WINDS WERE FORECAST TO GET CLOSEST TO THE
SURFACE ON SUN MORNING ACROSS THE AREA. SUN ALSO LOOKED LIKE THE
PERIOD WITH THE BEST MIXING POTENTIAL BASED ON BUFKIT...BUT LIFT
FROM THE DYNAMICS WILL HINDER THE MIXING DOWN OF THE STRONGEST
WINDS. REGARDING THE SURFACE GRADIENT...IT LOOKED THE MOST
SUPPORTIVE FOR GAP WINDS THIS MORNING...THEN TURNED MORE SW TO NE
THROUGH SUN NIGHT. THE GRADIENT ORIENTATION DID NOT SUPPORT STRONG
WINDS IN WHEATLAND COUNTY...HOWEVER THERE WILL PROBABLY BE ENOUGH
MIXING FOR THIS AREA TO REACH HIGH WIND CRITERIA AT TIMES. OPTED
TO GO WITH A HIGH-END WIND ADVISORY FOR THE GAP AREAS AND BIG
TIMBER. THIS CAN ALWAYS BE UPGRADED TO A WARNING IN LATER PERIODS
IF NEEDED. WILL GO WITH A HIGH WIND WARNING FOR JUDITH GAP AND
WHEATLAND COUNTY. REGARDING RED LODGE...NOT ALL THE FACTORS WERE
PRESENT FOR A MOUNTAIN WAVE...HOWEVER THERE WAS GOOD
SUBSIDENCE...MOUNTAIN TOP STABILITY AND STRONG WIND. THUS WILL GO
WITH A WARNING THERE AND EMPHASIZE STRONG WIND IN THE MOUNTAINS
ABOVE RED LODGE.
MADE A FEW ADJUSTMENTS TO POPS THROUGH THE PERIOD BASED ON LATEST
MODEL MOISTURE FIELDS. WILL NOT MENTION FREEZING RAIN THIS MORNING
AS TEMPERATURES WERE REMAINING CLOSE TO FREEZING AND THE SSEO DID
NOT SUPPORT A GOOD CHANCE OF FREEZING RAIN. WILL KEEP HIGH POPS IN
THE MOUNTAINS PER PREVIOUS FORECAST. A WARM FRONT WILL MOVE
THROUGH THE E TODAY ALLOWING TEMPERATURES TO REACH THE 40S TO
AROUND 50 DEGREES. A COLD FRONT LATER TODAY AND A SECOND FRONT ON
SUN WILL BRING COOLER WEATHER TO THE REGION. MADE ONLY SLIGHT
TEMPERATURE ADJUSTMENTS TODAY TO TREND BETTER FROM YESTERDAY/S
READINGS. ARTHUR
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
PRESSURE GRADIENTS ENSURING WINDY CONDITIONS WILL IN PLACE THROUGHTHE
EXTENDED WITH JET STREAM SUPPORT STRONGEST ON MONDAY BUT STILL
POTENT TUESDAY AND WEDNESDAY BEFORE WANING LATER IN THE WEEK.
FOR MONDAY ORIENTATION OF THE JET IS NOT QUITE AS FAVORABLE AS
PREVIOUS RUNS INDICATED WHICH IS EVIDENT IN WEAKER SURFACE
PRESSURE RISES. BUFKIT DATA SHOWS A LOT MORE ASCENT MONDAY
AFTERNOON SO IT MAY BE TOUGH FOR VERY HIGH WINDS TO MATERIALIZE.
HOWEVER THE 850 MB WINDS CONTINUE TO RUN IN THE 65 KT RANGE
ACROSS THE REGION SO FORECAST DOES NOT HAVE TO CHANGE VERY MUCH
FOR VERY STRONG WINDS TO MATERIALIZE.
TUESDAY FAVORS GAP FLOW AREAS AND LESS ON THE PLAINS WITH PRESSURE
FALLS BUT STILL MIXED GUSTS WILL KEEP BREEZY CONDITIONS AROUND.
WEDNESDAY WILL HAVE TO BE WATCHED BECAUSE SOME STRONGER PRESSURE
RISES MATERIALIZE AS A DEEP SURFACE LOW MOVES THROUGH
SASKATCHEWAN. 700MB WINDS ARE VERY STRONG ACROSS SOUTHEAST
MONTANA AND FOR SHERIDAN COUNTY SO WILL HAVE TO WATCH FOR PRESSURE
RISES TO SUPPORT THE WINDS MIXING DOWN. THURSDAY AND FRIDAY HAVE A
SLACKENING OF PRESSURE GRADIENTS WITH INCREASING WINDS AGAIN FOR
SATURDAY.
PRECIPITATION CHANCES LOOK BEST ON MONDAY DUE TO JET SUPPORT AND
AN UNSTABLE ATMOSPHERE BUT DOWNSLOPE INFLUENCES WILL LIMIT PRECIP
AMOUNTS IN WESTERN LOWER ELEVATIONS. BETTER CHANCES FOR SHOWERS
WILL BE OVER SOUTHEAST MONTANA. LOOKS DRIER FOR MOST OF THE WEEK
WITH PRECIPITATION LIMITED TO MOUNTAIN OROGRAPHICS.
TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL THROUGH THE PERIOD
WITH EROSION OF THE SNOWPACK BECOMING CRITICAL TO NIGHTTIME
MINIMUM TEMPERATURES LATER IN THE WEEK. BORSUM
&&
.AVIATION...
SOUTHWEST WINDS WILL GUST TO 60KTS TODAY AT KLVM. WEST TO
SOUTHWEST WINDS WILL GUST TO 50KTS FROM BIG TIMBER TO HARLOWTON.
WINDS WILL INCREASE AT KBIL THIS AFTERNOON TOO WITH SOME GUSTS TO
25KTS. MOUNTAINS WILL BE OBSCURED WITH A STEADY STREAM OF MOISTURE
PRODUCING SNOWFALL OVER THE WEST FACING SLOPES. OTHERWISE...VFR
CONDITIONS ARE ANTICIPATED TODAY. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SUN MON TUE WED THU FRI
-------------------------------------------------------
BIL 045 034/043 032/048 035/046 030/050 026/039 023/041
2/J 21/N 02/W 31/N 11/N 11/N 11/B
LVM 048 033/040 033/045 035/045 033/048 030/039 031/042
2/W 32/W 22/W 21/N 11/N 21/N 11/B
HDN 043 027/040 024/044 027/041 023/047 019/035 013/036
2/J 22/W 23/W 31/N 11/N 11/B 11/B
MLS 041 028/035 021/040 025/038 023/044 019/032 013/033
2/J 32/W 24/W 32/J 01/N 11/N 11/B
4BQ 043 028/036 024/043 026/040 024/048 021/034 015/036
2/J 22/W 24/W 32/J 01/N 11/N 11/B
BHK 043 029/032 017/040 024/037 020/043 018/030 012/034
1/E 32/J 24/W 22/J 01/N 11/N 11/B
SHR 048 025/038 021/043 026/044 023/050 020/038 017/042
0/N 22/W 22/W 31/N 11/U 11/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST MONDAY NIGHT
FOR ZONES 28-63.
HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING FOR ZONES 29-34-35-38-39-42-56-57.
WIND ADVISORY IN EFFECT UNTIL 5 AM MST TUESDAY FOR ZONES
41-65-66.
HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING FOR
ZONE 56.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jan 11, 9:06 AM MST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
906 AM MST SAT JAN 11 2014
MTZ028>042-056>058-063>068-WYZ098-099-121615-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
906 AM MST SAT JAN 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHWEST TO WEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 65
MPH WILL AFFECT AREAS ALONG THE MOUNTAINS INCLUDING JUDITH
GAP...HARLOWTON...LIVINGSTON...BIG TIMBER...NYE...RED LODGE AND
FORT SMITH TODAY AND TONIGHT.
EXPECT DANGEROUS CROSSWINDS ALONG I-90 FROM BIG TIMBER TO
LIVINGSTON AND ON AREA ROADS AROUND NYE. DRIVERS OF HIGH PROFILE
VEHICLES MAY WANT TO CONSIDER ALTERNATE ROUTES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG WINDS WILL CONTINUE SUNDAY FOR AREAS ADJACENT TO THE
MOUNTAINS INCLUDING LIVINGSTON...NYE...BIG TIMBER AND HARLOWTON.
SOME AREAS ON THE PLAINS MAY ALSO EXPERIENCE GUSTY WINDS. A ROUND
OF VERY STRONG WINDS IS THEN EXPECTED MONDAY INCLUDING THE LOWER
ELEVATIONS OF SOUTH CENTRAL MONTANA...WHICH INCLUDES BILLINGS.
HIGH PROFILE VEHICLES WILL FIND TRAVEL DIFFICULT UNTIL THE MIDDLE
OF NEXT WEEK.
OUTDOOR ENTHUSIASTS SHOULD ALSO CHECK FOR AVALANCHE BULLETINS
THIS WEEKEND...AS STRONG WEST WINDS AND SNOWFALL ON THE WEST
SLOPES OF THE BEARTOOTH AND ABSAROKA MOUNTAINS MAY LEAD TO
DANGEROUS CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Livingston Area
- When
- January 11, 10:39 AM MST to 11:00 AM MST
- Where
- Livingston Area forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
High Wind, Livingston Area
- When
- January 11, 11:00 AM MST to January 13, 5:53 PM MST
- Where
- Livingston Area forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
High Wind, Judith Gap
- When
- January 11, 2:53 PM MST to January 13, 11:29 AM MST
- Where
- Judith Gap forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
Wind gusts of 58 and 62 mph were reported.
High Wind, Red Lodge Foothills
- When
- January 11, 4:15 PM MST to 5:30 PM MST
- Where
- Red Lodge Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
High Wind, Southern Wheatland
- When
- January 11, 5:30 PM MST to January 13, 2:30 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
High Wind, Northern Stillwater
- When
- January 13, 2:06 AM MST to 4:46 PM MST
- Where
- Northern Stillwater forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.669, -109.395 (the zone’s center; the record gives no point)
Wind gusts of 58 mph and 69 mph were reported.
High Wind, Eastern Carbon
- When
- January 13, 5:35 AM MST to 7:00 AM MST
- Where
- Eastern Carbon forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
High Wind, Northern Sweet Grass
- When
- January 13, 8:47 AM MST to 2:35 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
Numerous reports of sustained winds of 40 mph with gusts to 58 mph were reported.
High Wind, Musselshell
- When
- January 13, 10:00 AM MST to 5:00 PM MST
- Where
- Musselshell forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.497, -108.398 (the zone’s center; the record gives no point)
Numerous reports of sustained winds of 40 mph with gusts to 58 mph were recorded.
High Wind, Yellowstone
- When
- January 13, 10:53 AM MST to 3:53 PM MST
- Where
- Yellowstone forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
Sustained winds around 40 mph with gusts to 67 mph were recorded at the Billings Airport.
High Wind, Golden Valley
- When
- January 13, 12:00 PM MST to 3:36 PM MST
- Where
- Golden Valley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.381, -109.175 (the zone’s center; the record gives no point)
High Wind, Southern Rosebud
- When
- January 13, 2:00 PM MST to 4:01 PM MST
- Where
- Southern Rosebud forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
High Wind, Carter
- When
- January 13, 3:22 PM MST to 3:53 PM MST
- Where
- Carter forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.517, -104.536 (the zone’s center; the record gives no point)
High Wind, Treasure
- When
- January 13, 3:50 PM MST
- Where
- Treasure forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.212, -107.272 (the zone’s center; the record gives no point)
High Wind, Northern Rosebud
- When
- January 13, 4:00 PM MST to 4:38 PM MST
- Where
- Northern Rosebud forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
High Wind, Powder River
- When
- January 13, 4:27 PM MST to 5:27 PM MST
- Where
- Powder River forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 45.395, -105.630 (the zone’s center; the record gives no point)
High Wind, Southern Big Horn
- When
- January 13, 4:48 PM MST to 5:38 PM MST
- Where
- Southern Big Horn forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, January 11, 20141 death · 4 injured · $1.4 million · 75 kt wind · 22 events
- Damaging Winds in Florida, January 11, 20141 injured · $212,000 · 55 kt wind · 57 events
- Tornado and Flash Flooding in Georgia, January 11, 20142 injured · $200,000 · EF0 · 24 events
- Flash Flood in New York, January 11, 2014$700,000 · 1 event
- Tornadoes and Damaging Winds in Virginia, January 11, 2014$196,000 · EF0 · 12 events
- Flood in Arkansas, January 11, 20142 injured · $40,000 · 1 event
- Flooding in New York, January 11, 2014$47,000 · 5 events
- Damaging Winds in Maryland, January 11, 2014$32,000 · 52 kt wind · 3 events
- Flash Flooding in New York, January 11, 2014$30,000 · 2 events
- Flooding in Vermont, January 11 to 13, 2014$25,000 · 5 events
- Winter Storm and High Wind in Wyoming, January 11 to 14, 201479 kt wind · 23 events
- Lightning Strikes and Strong Wind in Massachusetts, January 11, 2014$19,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491217, 491216, 490827, 491219, 491214, 490826, 491220, 490642, 491270, 491268, 490647, 490644, 491221, 490646, 491215, 491222, 491271.